Hypothesis / aims of study
Intravesical OnabotulinumToxin-A (Botox) injections are an established treatment for idiopathic and neurogenic detrusor overactivity (IDO and NDO). The patient population receiving this treatment is growing, in seniority and co-morbidity. There is little evidence regarding the safety of Botox injections in patients on anticoagulant/antiplatelet (AC/AP) medication, the cessation of which may predispose to thromboembolic or ischaemic events.
Current NICE and EAU guidelines on the use of intravesical Botox do not specify whether anticoagulants/ antiplatelets should be stopped. There are as yet no published studies investigating the issue of intravesical Botox injections with concomitant anticoagulant use. Several trials on intravesical Botox also either exclude anticoagulated patients or stop anticoagulation due to the risk of bleeding. Stopping anticoagulation may not always be practical or safe and where bridging therapy is required, can be resource intensive.
A few studies have investigated Botox injections with concomitant anticoagulant use in other muscle groups. They have shown that interruption of anticoagulation in this cohort of patients is unnecessary and unjustified.
We have reviewed the number significant bleeding events after intravesical Botox injection in patients with concurrent anticoagulant/antiplatelet (AC/AP) use. The aim is to determine what the bleeding risk is in these patients and whether this necessitates cessation of AC/AP prior to Botox injection.
Study design, materials and methods
A retrospective review of patients having intravesical Botox in 3 teaching hospitals from January 2016 to July 2018 was conducted. All patients having intravesical Botox injection whilst on treatment dose anticoagulant/antiplatelet medication were identified. The records of the anticoagulated population were reviewed retrospectively to identify the number of separate Botox procedures done whilst on anticoagulation/antiplatelets. Demographic data, indication for intravesical Botox injection, and side-effects of significant bleeding requiring intervention were recorded.
532 patients had intravesical Botox injections during this time. 63 patients [mean age 69 years (range 19-89), had a total of 114 separate rounds of Botox injections whilst on treatment dose AC/AP therapy. Of the 63, there were 33 males, with 46 having IDO and 17 with NDO. Each patient had between 1-7 repeat Botox injections during the studied period. AC/AP use across the 114 episodes included; aspirin 44, clopidogrel 37, warfarin 19, NOAC (novel/non-vitamin K oral anticoagulant) 14. Patients on warfarin who had point of care testing all had INR < 3. Botox dose varied from 100U to 300U – modal dosage was 200U.
1/114(0.88%) injection episodes resulted in post-injection haematuria requiring overnight admission. This resolved spontaneously, with an overnight catheter. This patient was on rivaroxaban and had 300U of Botox injected through 20 sites, on a background of previous prostate radiotherapy and self-catheterisation.
Interpretation of results
There was only 1 significant bleeding event despite continuation of AC/AP therapy during intravesical Botox treatment. AC/AP therapy is traditionally a contraindication for Botox injection as per license and this study has demonstrated relative safety. Continuation of anticoagulation appears to be safe in patients taking AC/AP therapy and when INR < 3 in warfarinised patients having intravesical injections of Botox.
There is currently widespread inter hospital variation regarding the cessation or continuation of anticoagulation / antiplatelets before intravesical Botox. This has significant service and clinical implications. Intravesical Botox is increasingly accepted as a procedure that can be done safely in an outpatient setting. Importantly, avoiding AC/AP cessation avoids the added risk of thromboembolic events in these patients following AC/AP cessation. Clear data regarding safety in anticoagulated patients is thus useful. Our data, and indeed data from Botox in other muscle groups would suggest that anticoagulation need not be stopped.